Background: Adenosine is considered safe and effective for paroxysmal supraventricular tachycardia (PSVT), but anecdotal experience suggests that adenosine can precipitate atrial arrhythmias. Objectives: To determine the frequency and mechanisms of adenosine-induced atrial arrhythmias. Setting: Clinical electrophysiology laboratory at a university medical center. Design: Prospective observational study. Patients: 200 consecutive patients with PSVT undergoing an electrophysiology procedure. Intervention: During PSVT, 12 mg of adenosine was administered centrally through the femoral vein. Measurements: Frequency of adenosine-induced atrial fibrillation. Results: Paroxysmal supraventricular tachycardia terminated after adenosine administration in 198 patients (99% [95% CI, 96% to 100%]). Adenosine led to atrial fibrillation (n = 22) or atrial fibrillation and atrial flutter (n = 2) in 24 patients (12% [CI, 7.5% to 16.5%]). An atrial premature complex occurred in all 24 patients who developed atrial fibrillation, atrial flutter, or both and in 102 of the 176 patients (58%) who did not (P< 0.001). The mean (±SD) time from the preceding atrial complex to the atrial premature complex was shorter when an atrial arrhythmia occurred, and the mean ratio of this interval to the preceding atrial cycle length was also lower when atrial fibrillation developed (0.37 ± 0.16 compared with 0.49 ± 0.16; P = 0.002). Conclusions: The incidence of atrial fibrillation induced by 12 mg of adenosine administered through the femoral vein was 12%. Fibrillation seems to be associated with a 'long-short' atrial sequence. If the mechanism of PSVT is unknown and the Wolff-Parkinson-White syndrome is possible, administration of adenosine should be limited to medical facilities that have emergency resuscitation equipment.
|Original language||English (US)|
|Number of pages||6|
|Journal||Annals of internal medicine|
|State||Published - Sep 15 1997|
ASJC Scopus subject areas
- Internal Medicine